Does Humalog Cause Weight Gain?
The relationship between Humalog and weight gain has been a known issue for some time. Humalog is a rapid-acting human insulin analog that is used to regulate blood sugar levels. It is the trade name for insulin lispro and is made through the chemical processing of Escherichia coli. Insulin works by increasing the sugar uptake by muscle and fat cells.
Humalog causes weight gain through several mechanisms:
- It inhibits degradation of fat, and protein;
- It enhances protein production;
- It reduces the calorie loss from excess sugar excretion in the urine.
In a study comparing examining the efficacy of Humalog in patients with type 1 diabetes mellitus, it was found that throughout a 12-month period, this insulin medication only caused a weight gain of 1.4kg from a baseline of about 72kg. As such, it should not raise any concerns of becoming obese with just Humalog alone.
Furthermore, patients with diabetes will also likely to increase food intake to treat or prevent incidences of hypoglycemia (condition where sugar levels drop dangerously low). As well, insulin has been known to increase appetite. These factors combined with the use of insulin therapy explain why weight gain is common among patients being treated with insulin. A red herring issue regarding Humalog is that, when combined with an oral anti-diabetic drug class called thiazolidinediones, there is risk of causing heart failure that can substantially increase weight gain amongst other symptoms such as shortness of breath, and ankle or feet swelling.
If you notice an abnormal increase in your weight, contact your doctor. You may need to switch your insulin or include a different diet and exercise regime in your treatment.
Disclaimer: Please note that the contents of this community article are strictly for informational purposes and should not be considered as medical advice. This article, and other community articles, are not written or reviewed for medical validity by Canadian Insulin or its staff. All views and opinions expressed by the contributing authors are not endorsed by Canadian Insulin. Always consult a medical professional for medical advice, diagnosis, and treatment.